|Wasting early in treatment
Nov 11, 2008
My significant other and I have been recently diagnosed with HIV. I have a CD4 of 530 and he has a CD4 of 200. He, moreso than I, is having a hard problem gaining weight and his face is started to look sunken. Is this because of the recent start of his ATRIPLA meds? The reason I ask is I was told by my Infectious Disease specialist that ATRIPLA doesn't cause the "wasting" effect that the earlier Meds did.
Thank you for your help.
| Response from Dr. Pierone
Hello and thanks for posting.
Clearly, Atripla causes less facial wasting than older NRTI-based regimens. However, it would be overstating things to suggest that Atripla does not cause facial lipoatrophy or wasting.
There are also a number of reasons why people cannot gain weight and it may turn out that with time he is able to gain weight and restore his normal appearance. Sometimes stress and anxiety inhibit weight gain. Another potential explanation might be medication-related nausea or loss of appetite. If things do not start improving for your partner then further evaluation is in order as well as potentially some adjustment of the medications.
I hope this information helps and best of luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Early Does Wasting Start?
- Eye Floaters After Insertive Oral Sex Worried I Have HIV
- Fatigue After Oral Sex On A Woman What Are The Chances Of HIV
- Groin Pain After Oral Sex With No Protection Does It Mean I Have HIV
- Groin Pain After Unprotected Oral Sex Without Ejaculation Worried I Have HIV
- Rash After Sharing Vibrators Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.